Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 5, 2018, 11:56 PM CDT for Edmunds County, Faulk County, Potter County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2018, 11:56 PM CDT (04:56 UTC)
- Expired
- Jun 6, 2018, 12:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Edmunds County, SD, Faulk County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 86 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:59 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 5, 9:59 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 959 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 959 PM CDT Tue Jun 5 2018 Updated forecast for the severe thunderstorm watch earlier and to increase pops across the cwa. Quite a bit of convection has developed out west and was moving east this evening. UPDATE Issued at 655 PM CDT Tue Jun 5 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 339 PM CDT Tue Jun 5 2018 CAMs have trended just a tad further south into northern SD with their convective activity overnight. Interesting trend recently, but did not quite bite on the higher POPs the ECAM shows. Would like to see a few more hours of agreement before raising POPs. Nonetheless, it does appear as the surface low/frontal boundary crosses the region tonight, scattered showers and thunderstorms will develop within an environment capable of producing hail and gusty winds. Left mention of T+ in the grids overnight as well. For Wednesday, cooler temperatures and breezy north winds will be felt behind the frontal boundary. There may be some leftover morning convection across the eastern CWA, but activity should move out through the morning hours, making way for drying conditions during the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 339 PM CDT Tue Jun 5 2018 The main challenge in this period will be chances and timing of precipitation. The pattern really hasn't changed much since the last major forecast issuance. It will feature an upper ridge in place across the central portion of the country. Riding up and over this ridge will be s/w troughs that will work their way through our region. Difficult to pin down timing or placement of any of these disturbances in the outer periods. Surface boundaries or a frontal zone is progged to be positioned in the region during this time, so there will be a focus area for periodic convection to fire across the area. Because of the timing issue, it's challenging this far out to nail down when or if and where convection will take place. By late in the weekend into early next week, the upper ridge is expected to be shoved eastward as a long wave trough/upper low slides across the Pacific Northwest into the Northern High Plains. Temperatures aren't expected to change much with above normal readings expected for the entire period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 655 PM CDT Tue Jun 5 2018 VFR conditions are expected at all locations through tonight and Wednesday. A cold front moving through the region tonight will bring thunderstorms along with it. These may affect MBG, ABR, and ATY at or in the vicinity during this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Vipond AVIATION...Mohr
Hazardous weather outlook, Jun 5, 4:29 AM CDT, 19 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Tue Jun 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible tonight, mainly for locations along the North Dakota, South Dakota border and western Minnesota. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist across the area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM, CDT through tonight. SD
In the hours before
Local storm report, Jun 5, 10:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 7 S WATAUGA 45.82N 101.54W
06/05/2018 M1.75 INCH CORSON SD EMERGENCY MNGR
&&Local storm report, Jun 5, 10:41 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL EAGLE BUTTE 45.00N 101.24W
06/05/2018 E1.25 INCH DEWEY SD LAW ENFORCEMENT
&&
DYELocal storm report, Jun 5, 11:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST 3 NNW LANTRY 45.06N 101.44W
06/05/2018 M73 MPH DEWEY SD MESONET
&&
DYELocal storm report, Jun 5, 11:21 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND GST MOBRIDGE 45.54N 100.44W
06/05/2018 M64 MPH WALWORTH SD ASOS
&&
DYELocal storm report, Jun 5, 11:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST GETTYSBURG 45.00N 99.96W
06/05/2018 M68 MPH POTTER SD MESONET
&&
DYELocal storm report, Jun 5, 11:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM TSTM WND GST PIERRE 44.38N 100.32W
06/05/2018 E71 MPH HUGHES SD ASOS
&&
DYEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jun 5, 9:54 PM CDT | Special Weather Statement | ABR | Corson | 51 min |
| Jun 5, 10:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 41 min |
| Jun 5, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| Jun 5, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 51 min |
| Jun 5, 11:21 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 39 min |
| Jun 5, 11:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, McPherson, Potter and 1 more | 45 min |
| Jun 6, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 39 min |
| Jun 6, 12:32 AM CDT | High Wind Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 3 hr |
| Jun 6, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 12 min |
| Jun 6, 1:24 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 51 min |
| Jun 6, 1:49 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jun 6, 1:53 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Roberts | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.